Kentucky, 2008

Strong Wind in Kentucky, December 19, 2008

December 19, 2008 · NWS JKL · 1 event in 1 county or zone

Strong, gusty winds ahead of an approaching cold front brought down a couple of trees near Monticello on December 19th. Numerous wind gusts of 40 to 45 mph were reported across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Strong, gusty winds ahead of an approaching cold front brought down a couple of trees near Monticello on December 19th. Numerous wind gusts of 40 to 45 mph were reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 19, 6:32 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 19, 6:32 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
632 AM EST FRI DEC 19 2008

.SHORT TERM.../TODAY THROUGH MONDAY NIGHT/

THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE TIMING OF THE COLD
FRONT WHICH IS MOVING THROUGH THE AREA TODAY. ALL THE MODELS SPED UP
THE COLD FRONT AND THE FORECAST REFLECTS THE FASTER TIMING. MOST OF
THE PRECIPITATION WITH THIS FRONT SHOULD BE OUT AHEAD OF THE FRONT.
THE WIND SHIFT AND THE COLDER AIR WILL BE EVIDENT AS THE FRONT PASSES
ACROSS EASTERN KENTUCKY. THE FRONT SHOULD BE ENTERING EASTERN
KENTUCKY ABOUT 3 PM AND WILL BE THOUGH PIKE COUNTY BY ABOUT MIDNIGHT.
MOST OF THE ENERGY WITH THIS SYSTEM WILL BE THE RIGOROUS LOW
PRESSURE SYSTEM WHICH WILL BE OVER THIS MORNING AND THEN MOVE QUICKLY
ACROSS CENTRAL INDIANA AND OHIO AND BE LOCATED OVER YOUNGSTOWN BY 1
PM TODAY. THE WIND WILL BE KICKING UP SOME TODAY AND WE BE SEEING
SOME GUSTS UP TO 40 MPH DURING THE AFTERNOON TODAY. THIS FRONT WILL
NOT GET TOO FAR TO THE SOUTH BEFORE HEADING BACK UP THIS WAY AS A
WARM FRONT OF SATURDAY. THE NEXT COLD FRONT WILL THEN MOVE ACROSS
EASTERN KENTUCKY ON SATURDAY NIGHT. THE TIMING OF THIS SYSTEM IS
STILL A LITTLE UP IN THE AIR...HOWEVER THE MODELS ARE STARTING TO
LINE UP PRETTY GOOD. THERE WILL BE A MAJOR CHANGE IN AIR MASS BEHIND
THIS FRONT AND WE WILL KNOW THAT WINTER HAS OFFICIALLY ARRIVED.

ONE CONCERN FOR TODAY IS THAT THE FRONT WILL GET SHEARED OUT AND
LIMIT THE PRECIPITATION...HOWEVER STAYED WITH THE GFS AND ETA MOS POPS.
WE WILL ALSO BE MONITORING THE WINDS JUST BEHIND THE FRONT AS IT
MOVES ACROSS CENTRAL KENTUCKY. THE VERTICAL THETA SURFACES ON THE
TIME HEIGHT ARE INDICATING SOME WIND MIX DOWN POTENTIAL NEAR ADVISORY
CRITERIA. THE MOST LIKELY TIME FOR THIS TO OCCUR WOULD BE ONE HOUR
EITHER SIDE OF THE FRONTAL PASSAGE.

FOR TEMPERATURES...GENERALLY USED A MOS BLEND THROUGH SATURDAY AND
WENT COLDER THAN MOS ON SATURDAY NIGHT THROUGH MONDAY.

.LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/

TUESDAY A SURFACE HIGH WILL BE MOVING EAST...AS A DEVELOPING LOW
OVER THE NORTHERN PLAINS MOVES EAST. THE MODELS DIFFER ON THE
STRENGTH OF AN H5 TROF OVER THE PLAINS. THE GFS IS THE
DEEPEST...WITH THE ECMWF BEING THE WEAKEST. CMC IS IN BETWEEN.
GENERALLY FOLLOWED CLOSER TO A CMC/ECMWF BLEND...AS THE GFS SEEMS TO
BE OVERDEVELOPING THE H5 TROF AS IT MOVES EAST. THE SURFACE LOW
MOVES ACROSS THE OHIO VALLEY AND LOWER GREAT LAKES REGION TUESDAY
NIGHT INTO WEDNESDAY. THIS SYSTEM WILL DRAG A COLD FRONT THROUGH ON
WEDNESDAY. SHOULD SEE SOME TEMPERATURE RISE TUESDAY NIGHT WITH WAA
OUT AHEAD OF THIS SYSTEM. ATTM...IT APPEARS TEMPS ALOFT SUPPORT
MAINLY RAIN...WITH SURFACE TEMPS ABOVE FREEZING AS WELL...ALTHOUGH
THERE COULD BE A LITTLE SNOW MIXED IN AT THE ONSET. THIS SYSTEM WILL
PUSH EAST OF THE AREA WEDNESDAY EVENING. ON CHRISTMAS DAY...HIGH
PRESSURE SHOULD BUILD IN OVER THE REGION. A QUICK LOOK AT THE NEW 00Z
ECMWF WOULD INDICATE A WARM FRONT SETTING UP TO OUR SOUTH...AND
PUSHING THROUGH LATE IN THE DAY WITH TEMPS WARM ENOUGH FOR RAIN
SHOWERS. THIS 00Z SOLUTION APPEARS TO BE AN OUTLIER...AND PREFER TO
SIDE WITH THE 12Z ECMWF RUN SOLUTION. WILL KEEP THE FORECAST DRY
ATTM...AND LET DAY SHIFT EVALUATE ALL NEW 00Z GLOBAL MODEL AND HPC
DATA FOR FURTHER REVISION. WHAT ENSEMBLE DATA IS AVAILABLE AT THIS
EARLY HOUR...IT ALSO SUPPORTS A DRY FORECAST.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

A WARM FRONT WAS LIFTING NORTH OF THE AREA...WITH A COLD FRONT TO
QUICKLY FOLLOW. WIND SHEAR CONTINUES...WITH 45 KT WINDS AT 1500 FT.
SOME OF THESE WINDS SHOULD BEGIN TO MIX DOWN TO THE SURFACE AFTER
14Z...WITH GUSTS REACHING 35 KT AT TIMES. EXPECTING PREDOMINANT VFR
EARLY THIS MORNING...WITH SOME TEMPO MVFR CONDITIONS. AS SHOWERS MOVE
IN AHEAD OF A COLD FRONT...EXPECTING PREDOMINANTLY MVFR
CONDITIONS...WITH SOME IFR JKL AND POINTS NORTH. SHOWERS SHOULD END
FROM WEST TO EAST THIS AFTERNOON AS FROPA OCCURS...LEAVING BEHIND
MVFR CIGS. THESE SHOULD LOWER TO BORDERLINE IFR AT LOZ AND SME
TONIGHT...WITH IFR EXPECTED AT JKL. THESE CIGS SHOULD LAST THROUGH
THE END OF THE TAF PERIOD. WINDS ARE ALSO EXPECTED TO SUBSIDE TOWARDS
23Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM....WJM
AVIATION...WJM
Hazardous weather outlook, Dec 19, 6:28 AM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
628 AM EST FRI DEC 19 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201430-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
628 AM EST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIND GUSTS TO 40 MPH ARE EXPECTED THIS AFTERNOON ONE HOUR AHEAD OF
AND BEHIND THE PASSAGE OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HIGH WATER COULD BECOME A PROBLEM FOR EXTREME SOUTHEAST KENTUCKY
RIVERS AND STREAMS ON SATURDAY NIGHT AND SUNDAY. THE MAIN THREAT IS
ON THE CUMBERLAND RIVER AS ANOTHER SIGNIFICANT RAINFALL IS POSSIBLE
OVER THIS AREA.

SNOW SHOWERS ARE POSSIBLE ON SATURDAY NIGHT THROUGH SUNDAY AND
TUESDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

CORRECTED TYPO

In the hours before

Special weather statement, Dec 19, 4:16 AM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
416 AM EST FRI DEC 19 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191730-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
416 AM EST FRI DEC 19 2008

A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM CENTRAL ILLINOIS THIS
MORNING TO EAST CENTRAL OHIO BY 1 PM TODAY. THIS LOW PRESSURE SYSTEM
WILL INCREASE THE PRESSURE GRADIENT...AND THIS WILL RESULT IN BREEZY
CONDITIONS THIS AFTERNOON. A COLD FRONT WILL EXTEND TO THE SOUTHWEST
FROM THE LOW PRESSURE SYSTEM. ABOUT ONE HOUR AHEAD OF AND ONE HOUR
BEHIND THE COLD FRONT...THERE IS THE POTENTIAL FOR STRONG WIND GUSTS
OF UP TO 40 MPH TO MIX DOWN TO THE SURFACE. RESIDENTS SHOULD TAKE
PRECAUTIONS AND TIE DOWN LOOSE OBJECTS THAT CAN BECOME AIRBORNE BY
THE STRONG WIND GUSTS. THE THREAT FOR THE WIND GUSTS TO 40 MPH WILL
BE MAINLY FROM 2 PM TODAY THOUGH 7 PM TONIGHT.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Wayne

When
December 19, 8:40 AM EST to 9:00 AM EST
Where
Wayne forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

A couple of trees were blown down on Highway 92 West near Monticello.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139993.